Kansas, 2016

Flash Flood in Kansas, August 26 to 27, 2016

August 26 to 27, 2016 · NWS EAX · 1 event in 1 county or zone

On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Later in the evening storms continued to train over northeast Kansas and northwest Missouri, which brought impressive flooding to portions of the Kansas City metro area late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Later in the evening storms continued to train over northeast Kansas and northwest Missouri, which brought impressive flooding to portions of the Kansas City metro area late in the evening. Up to 11 inches of rain fell just north of Wyandotte County, across portions of Doniphan County. In Kansas City proper around 5 to 6 inches of rain fell over a 2 to 3 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 5:47 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 5:47 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT FRI AUG 26 2016

.Discussion...
Issued at 356 PM CDT FRI AUG 26 2016

Looking at water vapor imagery this afternoon, a trough is noted
over the western half of the Nation with a couple of smaller
shortwave troughs working through its base over the Rocky's, though
the trough of interest today for us is currently seen moving through
the Central Rocky's at this time. Farther to the east an upper level
ridge, over the southeast United States, is noted as it keeps
pumping moisture north into the Plains from the western Gulf
resulting in precipitable water values running around 1.8 inches
across the region early this afternoon. Closer to home, overnight
convection left some rain cooled air and cloud cover behind this
morning which helped keep a frontal boundary suppressed across
southern Missouri through the morning, but the trough moving out of
the Central Rocky's has help lift the front back north as a diffuse
warm front which will likely come to rest in an inverted surface
trough stretching across eastern Kansas into northwest Missouri.

Today and tonight...expectations are that areas within the sector of
the inverted trough will destabilize rapidly this afternoon as a
warm front lifts into; which seems to be working out well so far as
visible satellite shows the cloud field across that part of eastern
Kansas becoming increasingly agitated while the radar shows
scattered storms developing. However, complicating things is the
cloud cover across central Kansas, which seems to have inhibited
warming through the early afternoon hours, which might be
contributing to the lack luster development on the storms currently
percolating up in eastern Kansas. However, if any of the storms can
find enough instability --and that is a bit of an if!--, the broader
environment has enough shear --0-6KM values are 40 knots across
northwest Missouri-- that severe storms will be a problem. Current
timing has activity that is currently in Kansas growing in intensity
through the late afternoon, moving into our section of Kansas and/or
Missouri between 4 and 6 PM this evening with storms spreading
northeast overnight. Currently, all modes of severe weather look
possible with storms in northwest Missouri this evening as surface
winds remain backed to the southeast across Missouri, though large
hail and damaging winds look to be the main threats beyond torrential
rain which could lead to localized flooding. Otherwise for tonight,
storms will shove off to the northeast as they develop, potentially
leaving an effective frontal boundary across our section of Missouri
Saturday, which might help keep storms percolating through Saturday.

In general, current short and mid-range models all point at the upper
level ridge spinning over the deep south persisting through the
weekend into the beginning of next work week. This will keep the deep
layer moisture moving north from the western Gulf into Kansas and
Missouri well into next week, which in turn will keep the threat of
storms persisting for many days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 647 PM CDT FRI AUG 26 2016

A line of thunderstorms have formed along a stationary boundary
through the region creating a threat to all western airfields as it
pushes through causing predominant TS in MCI/STJ/MKC through 04Z. This
should last a few hours and may stall over MCI and MKC as the
boundary orients more W-E over that region tonight. There may be a
resurgence of activity on the backside of this initial line so TEMPO
TSRA has been left in those TAFs until 08Z to account for this
scattered activity. IFR ceiling and MFVR visibility have a good
chance of occurring on the backside of the boundary near STJ so this
has been added through sunrise. This stationary boundary will stall
over the region weakening over the region as the sunrises, but will
has good potential to redevelop in the afternoon with heating. To
account for this activity VCTS has been added in KMKC, KIXD, and KMCI
after 19Z.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Barham/Cutter
Hazardous weather outlook, Aug 26, 3:27 AM CST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CDT FRI AUG 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
427 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH MID-
MORNING. LOCALIZED FLOODING CONCERNS WILL BE THE PRIMARY THREAT. AN
ADDITIONAL ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
COUPLE STORMS THIS AFTERNOON AND EVENING COULD BE STRONG WITH GUSTY
WINDS...HEAVY RAIN...AND LOCALIZED FLOODING THE PRIMARY HAZARDS.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 26, 9:27 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      3 S KANSAS CITY         39.05N 94.58W
08/26/2016                   JACKSON            MO   BROADCAST MEDIA

            MAJOR FLASH FLOODING ONGOING ACROSS THE
            KANSAS CITY METRO. WEST PORT AREA OF KANSAS
            CITY LOOKS ESPECIALLY HARD HIT WITH NUMEROUS
            CARS SUBMERGED.

&&

AB
Local storm report, Aug 26, 9:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1043 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      RAYTOWN                 39.01N 94.47W
08/26/2016                   JACKSON            MO   TRAINED SPOTTER

            WATER RESCUE CURRENTLY ONGOING.

&&

JBARHAM
Special weather statement, Aug 26, 9:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT FRI AUG 26 2016

MOZ007-016-270430-
PUTNAM MO-SULLIVAN MO-
1045 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND CENTRAL
PUTNAM COUNTIES UNTIL 1130 PM CDT...

AT 1045 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF UNIONVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNIONVILLE...GREEN CITY...POLLOCK AND LEMONS.

LAT...LON 4058 9272 4024 9297 4039 9324 4058 9314
      4059 9272
TIME...MOT...LOC 0345Z 208DEG 30KT 4041 9314

BLAIR
Local storm report, Aug 26, 10:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       3 ENE KANSAS CITY       39.12N 94.53W
08/26/2016  M5.50 INCH       JACKSON            MO   TRAINED SPOTTER

&&

JBARHAM
Local storm report, Aug 26, 10:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       2 NW FAIRWAY            39.05N 94.66W
08/26/2016  M4.29 INCH       WYANDOTTE          KS   MESONET

            6HR RAINFALL TOTAL, STORMWATCH.COM WEBPAGE.

&&

JBARHAM
Local storm report, Aug 26, 10:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1125 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       3 W FAIRWAY             39.02N 94.69W
08/26/2016  M4.37 INCH       JOHNSON            KS   MESONET

            3HOUR PRECIPITATION,STORMWATCH.COM

&&

JBARHAM

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wyandotte

When
August 26, 10:25 PM CST to August 27, 1:25 AM CST
Where
Wyandotte County, 0.79 mi WSW of Fairfax Muni Arpt to 2.97 mi SSE of Nearman
Cause
Heavy Rain
Reported by
Public
Coordinates
39.147, -94.614

Several cars were submerged and several streets were flooded in the KC metro portion of Wyandotte County when several inches of rain fell across the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658755.